That’s great to hear you are staying so active, it really helps us in so many ways! I'm not sure of your condition but varices are caused from restricted blood flow through the liver generally cause by a buildup of scar tissue (cirrhosis) so to see an improvement is not likely but avoiding any further advancement of liver disease or varices is terrific.
However reduction in portal hypertension is possible through the use of nonselective beta blockers, particularly propranolol and Nadolol. These medications reduce portal pressures both by decreasing cardiac output and by producing splanchnic vasoconstriction. Several studies have shown that nonselective beta blockers decrease the risk for first variceal hemorrhage by 40% to 50% when compared to patients taking placebo.
It's my understanding it's your resting heart rate that is of greater concern (55-60) and that strenuous activities such as weight lifting, sit-ups etc. should be avoided.
I did a lot of heavy lifting over the summer although I have grade three varices it wasn't until my last EGD that cherry spots have manifested. I guess despite my good intentions with the exercise I find that I may have done more harm than good so be careful especially since you are already going through the banding procedure. I think the hardest part of dealing with our varices is that we can go to our doctors for guidance but they really can't tell us what is too much. What’s too much for me might not be too much for you and vice versa. Frustrating!
Anyways I hope your procedure goes very well, in fact so well they tell you there are no more varices! That would sure be a blessing. I hope you will stay in touch and let me know how things go, take care.
Thanks! This one brought good news. Grade 2 and only needed to banded! I've had 5 since last May and this was by far the easiest. I had been on Nadolol 40 and during treatment just got overloaded on everything and bled out.
I've been at Nadolol 60 and now I can go back to 50 with no problems. It makes me a little groggy so I take it at night.
I was trying for 14 minute mile on my last 5K in November and got waaay overheated. Since then I have slowed it down. You're right about exercise or exertion. It's a case by case basis.
I hope you continue to do well with yours. How much Propanolol are you on?
I'm glad to hear the good news! It is good that you're being more cautious. I am too though I miss the conditioning.
I take 80mg of propranolol once daily but I have been taking blood pressure pills since before diagnosis. It's been over the past 6 months that I started taking a more appropriate beta blocker (propranolol). My doctors are adjusting my dosage to 40mg twice daily since my resting heart rate is around 60 (ideal range 55-60) but my blood pressure is still a little high so maybe this will be a little more effective.
I was just reading your profile and I really admire your joyous spirit and determination. I wish you the best!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.